Colorado, 2006

Avalanche in Colorado, February 27, 2006

February 27, 2006 · NWS GJT · 1 event in 1 county or zone

A three year old boy was buried for 4 to 8 minutes beneath three feet of heavy wet snow that slid off the slanted metal roof of a two story school building. The boy suffered a laceration to his forehead.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A three year old boy was buried for 4 to 8 minutes beneath three feet of heavy wet snow that slid off the slanted metal roof of a two story school building. The boy suffered a laceration to his forehead. Several people used shovels and their hands to help free the boy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 27, 3:22 AM MST, 8 hours 38 minutes earlier.

Area forecast discussion, Feb 27, 3:22 AM MST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 AM MST MON FEB 27 2006

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
TODAY...ANOTHER MILD DAY THROUGHOUT OUR CWA AGAIN EXPECTED AS AXIS OF
MIGRATORY UPPER RIDGE SHOULD MOVE OUR AREA. SHOULD SEE MAX TEMPS
SLIGHTLY HIGHER THAN YESTERDAY AT MOST LOCATIONS...DUE IN PART TO
ANTICIPATED MIN TEMPS THIS MORNING BEING A LITTLE HIGHER THAN
PREVIOUS NIGHT.

TONIGHT...SOUTHWEST FLOW ALOFT TONIGHT WITH EXTENSIVE...MAINLY HIGH
LEVEL...MOISTURE TO STREAM OVER OUR AREA. THIS SHOULD HELP KEEP MIN
TEMPS EVEN A LITTLE HIGHER THAN THIS MORNING.

TUESDAY...SHOULD BE STARTING OFF WITH A MILD MORNING DUE TO AN
INSULATING MID AND HIGH LEVEL CLOUD COVER. LEADING EDGE OF BAROCLINIC
BAND LIKELY TO REACH EASTERN UTAH PORTION OF OUR CWA BY LATE
AFTERNOON. STRONG PREFRONTAL WINDS AND ABNORMALLY MILD TEMPS COULD
POSE A FIRE CONCERN...ESPECIALLY IN SOME SW COLORADO ZONES WHERE
FUELS ARE APPARENTLY VULNERABLE AT LOWER ELEVATIONS. MOISTURE
PRECEDING THE BAROCLINIC BAND LIKELY TO BEGIN PRODUCING A LITTLE
PRECIPITATION...RAIN OR SNOW...MAINLY AFTERNOON OVER MOUNTAINS.
HOWEVER...SNOW AMOUNTS IN MOUNTAINS SHOULD BE MINIMAL AND MAINLY AT
HIGH ELEVATIONS.

TUESDAY NIGHT...WIDESPREAD SNOWFALL TO BE EXPECTED OVER MOUNTAINS AND
SOME HIGH ELEVATION VALLEY ZONES...WITH CHANCE OF RAIN OR RAIN/SNOW
MIX AT OTHER LOWER ELEVATION LOCATIONS.  STILL LOOKS LIKE A POTENTIAL
SNOW AND BLOWING SNOW ADVISORY SITUATION FOR MOST OF OUR MOUNTAIN
ZONES...WITH MODELS INDICATING SIGNIFICANT JET DYNAMICS. WILL ALLOW
DAY CREW TO MAKE A DECISION REGARDING AN ADVISORY...SINCE THIS EVENT
REALLY GETS GOING IN THE 4TH PERIOD.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...

WEDNESDAY AND WEDNESDAY NIGHT: GFS...EC...AND NAM ARE IN DECENT
AGREEMENT TONIGHT ABOUT THE TUE TO WED STORM. ENOUGH NW OROGRAPHIC
WINDS...MOISTURE AND INSTABILITY SHOULD REMAIN OVER THE AREA WED
MORNING TO KEEP HIGH POPS OVER MOST OF THE CWA. MOISTURE GRADUALLY
ERODES AND THE FCST SOUNDING BECOMES MORE STABLE WED AFTERNOON AND
EVENING...SO CLOUDS AND PCPN SHOULD GRADUALLY CLEAR OUT BY THURSDAY
MORNING.

THURSDAY-MONDAY: SHORTWAVE RIDGING WILL PRODUCE A WARMING AND DRYING
THU...THEN SOUTHWEST FLOW WILL INCREASE FRIDAY AS THE NEXT PACIFIC
TROUGH MOVES INLAND FRIDAY. THIS SYSTEM APPEARS STRONGER AND MORE
ORGANIZED IN THE MODELS THAN THE TUE/WED STORM. EXPECT IT TO MOVE
OVER THE CWA FRI NIGHT THROUGH SATURDAY NIGHT. LATE FRI AND NIGHT AND
SAT HAVE THE BEST CHANCE FOR MOUNTAIN SNOW AND VALLEY RAIN. CLOUDS
AND PRECIPITATION SHOULD DECREASE SAT NGT. DRY AND WARMER CONDITIONS
AREA EXPECT SUN AND MON AS HIGH PRESSURE BUILDS OVER THE AREA.
 &&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JP/CJC
Hazardous weather outlook, Feb 27, 3:51 AM MST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
351 AM MST MON FEB 27 2006

COZ001>014-UTZ022>025-027>029-281100-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
351 AM MST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND NORTHWEST AND
WEST-CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW WILL BE LIKELY IN THE MOUNTAINS...WITH MAINLY RAIN IN THE
VALLEYS...TUESDAY AND WEDNESDAY AS A PACIFIC STORM MOVES THROUGH THE
AREA. HAZARDOUS WINTER DRIVING CONDITIONS ARE LIKELY OVER HIGH
MOUNTAIN PASSES DUE TO SNOWPACKED AND ICY ROADS.

ANOTHER PACIFIC STORM WILL BRING MOUNTAIN SNOW AND VALLEY RAIN TO THE
AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ017>023-281100-
ANIMAS RIVER BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
351 AM MST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

INCREASING SOUTHWEST SURFACE WINDS TUESDAY MAY CAUSE LOCAL FIRE
WEATHER CONCERNS BELOW ABOUT 8500 FEET.

SNOW WILL BE LIKELY IN THE MOUNTAINS...WITH MAINLY RAIN AT LOWER
ELEVATIONS...TUESDAY AND WEDNESDAY AS A PACIFIC STORM MOVES THROUGH
THE AREA. HAZARDOUS WINTER DRIVING CONDITIONS ARE LIKELY OVER
HIGH MOUNTAIN PASSES DUE TO SNOWPACKED AND ICY ROADS.

ANOTHER PACIFIC STORM WILL BRING MOUNTAIN SNOW AND VALLEY RAIN TO THE
AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Upper Yampa River Basin

When
February 27, 12:00 PM MST to 12:01 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
NEWSPAPER
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495886.